Hail, Knox
- When
- July 21, 6:30 PM CST to 6:31 PM CST
- Where
- Knox County, 1.72 mi ESE of St Augustine
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.710, -90.370
Thunderstorms developed in a highly unstable environment ahead of an approaching cold front. Several discrete cells initially formed across the area, producing numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms developed in a highly unstable environment ahead of an approaching cold front. Several discrete cells initially formed across the area, producing numerous reports of large hail. Eventually the cells merged into a bow structure, creating an enhanced damaging wind threat. A few discrete cells maintained themselves ahead of the bow, with one of the cells producing a tornado in Edgar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 5:40 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 640 PM CDT MON JUL 21 2008 .DISCUSSION... ISSUED 227 PM CDT MON JUL 21 2008 ANOTHER WARM/HUMID DAY ONGOING ACROSS FORECAST AREA. THE WARM/HUMID CONDITIONS...NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES FROM EARLIER TODAY...AND AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF SHOWERS/STORMS INTO EARLY TUESDAY. THINGS WILL SETTLE DOWN AND GET MORE COMFORTABLE ONCE THE FRONT SINKS INTO THE OHIO VALLEY TOMORROW. NOT SURPRISINGLY...MAIN FORECAST CONCERNS REVOLVE AROUND PRECIPITATION CHANCES/SEVERE WEATHER THREAT UNTIL FRONTAL PASSAGE. 12Z MODELS IN REASONABLE AGREEMENT...BUT WILL TEND TO FAVOR THE BETTER RESOLUTION NAM GIVEN THE SHORT TERM NATURE OF THE PRIMARY FORECAST CONCERNS. IN ADDITION...THE GFS SEEMS TO BE SUFFERING FROM SIGNIFICANT CONVECTIVE FEEDBACK. SHORT TERM...TONIGHT THROUGH THURSDAY... TONIGHT AND TUESDAY...WESTERN END OF APPROACHING COLD FRONT WILL LIKELY BE THE PRIMARY FOCUS FOR CONVECTION THROUGH TONIGHT. AS OF 1930Z...AIRMASS ACROSS CENTRAL/SOUTHEAST ILLINOIS AND POINTS UPSTREAM REMAINS CAPPED TO SURFACE BASED CONVECTION...PER 18Z KILX SOUNDING...DUE TO EARLIER STORMS. HOWEVER...THIS CAP IS STEADILY ERODING DUE TO STRONG INSOLATION. CAP IS EXPECTED TO BREAK INITIALLY ACROSS EASTERN NEBRASKA/SOUTHERN IOWA WHERE THE STRONGEST LOW LEVEL INFLOW IS LOCATED. THIS AREA IS ALSO MOST UNDER THE INFLUENCE OF AN WEST/EAST ORIENTED JET STREAK ON THE SOUTH SIDE OF A STRONG WAVE DIGGING INTO THE MIDWEST. THUNDERSTORMS...LIKELY EVOLVING INTO AN MCS...WILL DEVELOP ALONG THE WESTERN EDGE OF THIS BOUNDARY IN THE NEXT FEW HOURS. EXPECT THE STORMS TO TRACK EAST SOUTHEAST ACROSS THE FORECAST AREA TONIGHT... ESPECIALLY THE SOUTHERN HALF. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS GIVEN THE STRONG INSTABILITY /CAPE VALUES 3-4K J/KG/ AND MODERATELY STRONG UNIDIRECTIONAL WIND PROFILES /0-6KM BULK SHEAR AROUND 40 KTS/. THE FRONT SHOULD SETTLE SOUTH OF THE BULK OF THE FORECAST AREA ON TUESDAY...BUT IT WILL BE CLOSE ENOUGH TO MAINTAIN A CHANCE OF SHOWERS/STORMS IN SOUTHERN SECTIONS OF THE FORECAST AREA. TUESDAY NIGHT THROUGH THURSDAY...QUIETER AND MORE COMFORTABLE CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE SHORT TERM. AN UNSEASONABLY DEEP UPPER LOW WILL DEVELOP OVER THE GREAT LAKES... PLACING THE FORECAST AREA UNDER A COOLER NORTHWEST FLOW AND HIGH PRESSURE AT THE SURFACE. LONG TERM...THURSDAY NIGHT THROUGH MONDAY...MODELS/ENSEMBLES CONTINUE HAVE REASONABLE AGREEMENT ON THE LARGER SCALE FLOW...BUT DIFFER ON THE SMALL SCALE DETAILS. STRONG RIDGING WILL BE IN PLACE ACROSS WESTERN/CENTRAL NORTH AMERICA...WITH TROFFING IN EAST. THE TROFFING WILL BE MOST PRONOUNCED ACROSS EASTERN CANADA. NORTHWEST FLOW EXPECTED OVER FORECAST AREA BETWEEN THE RIDGE/TROF PATTERN... WITH HIGH PRESSURE GENERALLY SUPPORTED AT THE SURFACE. IF EVERYTHING PANS OUT AS CURRENTLY PROGGED...CONDITIONS WILL BE MORE DRY THAN NOT THROUGH THE PERIOD. HOWEVER...ANY IMPULSES DIVING ACROSS THE REGION IN THE NORTHWEST FLOW HAVE THE POTENTIAL TO PRODUCE SHOWERS/STORMS. AT THIS TIME...AN IMPULSE APPEARS MOST LIKELY TO IMPACT THE AREA FRIDAY OR SATURDAY...THOUGH THIS IS STILL FAR FROM CERTAIN. SO... WILL NOT CARRY ABOVE A SLIGHT CHANCE OF SHOWERS/STORMS AT THIS TIME. TEMPERATURES/HUMIDITIES WILL BE SEASONABLE OR SLIGHTLY BELOW NORMAL WITH THE NORTHWEST FLOW ALOFT AND SURFACE FLOW AROUND THE EXPECTED SURFACE HIGH. BAK && .AVIATION... ISSUED 640 PM CDT MON JUL 21 2008 THUNDERSTORMS STILL EXPECTED TO DEVELOP WEST OF CENTRAL IL THIS EVENING AND THEN STORMS WILL MOVE INTO THE TAF SITES OF SPI...DEC AND CMI COUPLE OF HOURS AFTER 00Z. CONCERNED THAT ATMOSPHERE IS TOO WARM AND CONVECTION WILL NOT ARRIVE AS EXPECTED. SO HAVE GONE WITH ONLY VCTS FOR NOW INSTEAD OF TEMPO GROUP. ONCE PCPN DEVELOPS...WILL UPDATE TAFS FOR TIMING OF CONVECTION ON SITE. DO NOT BELIEVE CONVECTION WILL AFFECT PIA AND BMI SO HAVE LEFT THEM DRY FOR NOW. STORMS EXPECTED TO MOVE THROUGH SITES QUICKLY SO BELIEVE PCPN WILL END IN THE AREA AROUND MIDNIGHT. AFTER THAT EXPECT VFR CONDITIONS REMAINDER OF THE TAF PERIOD. ONLY EXPECT SOME SCATTERED CU TOMORROW AS BOUNDARY PUSHES SOUTH OF THE AREA AND TAF SITES EXPERIENCE NORTH TO NORTHEAST SFC WINDS DURING THE DAY AND AFTERNOON. OVERALL WINDS WILL BE LIGHT AND VARIABLE MOST OF THE NIGHT WITH NORTHEASTERLY WINDS TOMORROW. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 255 PM CDT MON JUL 21 2008 ILZ027>031-036>038-040>048-053-055-057-221100- CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL- VERMILION-WOODFORD- 255 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS MAY RE-DEVELOP DURING THE EVENING HOURS ALONG OUTFLOW BOUNDARIES LEFT BEHIND BY THE MORNING STORMS. SOME STORMS COULD BE SEVERE WITH STRONG WINDS...HAIL AND HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY...AS A COLD FRONT SLOWLY DROPS SOUTHWARD THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ049>052-054-056-061>063-066>068-071>073-221100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY- 255 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN OLD OUTFLOW BOUNDARY ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN THREATS FROM THE STORMS BEING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY...AS A COLD FRONT SLOWLY DROPS SOUTHWARD THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT. KELLY
The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
26 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.
A portion of a large tree fell across a road.
Numerous trees and tree limbs were blown down across Lincoln. The Logan County Fairgrounds sustained tree and tent damage from the wind.
Nearly 300 trees and tree limbs were blown down in Mt. Pulaski.
One inch diameter hail fell for 15 to 20 minutes.
Several power poles were broken by high winds.
Several trees were blown down in the city of Champaign.
Power lines were blown down onto IL Route 10 between Bondville and Barker.
Several tree limbs were blown down.
Numerous trees and tree limbs down across Douglas County.
An EF1 tornado touched down 7.2 miles WSW of Chrisman then travelled east-southeast for 2 miles across rural Edgar County. The tornado damaged two homes and several outbuildings and destroyed an old barn.
Numerous trees were blown down in Oakland, causing power outages from Oakland to Ashmore.
A tree was blown down 1 mile north of the Danville airport.
Several trees were blown down.
Two trees were blown down, pulling down some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126695, 126696, 126697, 126699, 126700, 126701, 126702, 126703, 126707, 126710, 126711, 126712, 126715, 126718, 126742, 126721, 126722, 126744, 126747, 126724, 126725, 126726, 126730, 126750, 126751, 126753, 126731, 126732, 126754, 126772, 126741, 126756, 126758, 126733, 126760, 126735, 126763, 126736, 126737.